Flash Flood, San Diego
- When
- August 1, 3:00 PM PST to 5:12 PM PST
- Where
- San Diego County, 2 mi NW of Borrego Spgs
- Property damage
- $150,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
5 to 3 inches of rain over northeast San Diego County. A 10 foot wall of water was observed coming out of Borrego Palm Canyon, which stranded one car and six hikers, In San Felipe Wash, the water was running four feet deep, and Benson Dry lake was filled with three inches of water and half of the Ocotillo Wells Airport runway was underwater.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
A slow moving thunderstorm dropped 2.5 to 3 inches of rain over northeast San Diego County. A 10 foot wall of water was observed coming out of Borrego Palm Canyon, which stranded one car and six hikers, In San Felipe Wash, the water was running four feet deep, and Benson Dry lake was filled with three inches of water and half of the Ocotillo Wells Airport runway was underwater.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 1, 1:00 PM PST, 2 hours earlier.
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
200 PM PDT FRI AUG 1 2003
.SYNOPSIS...A TROUGH OF LOW PRESSURE OFF THE COAST OF SOUTHERN
CALIFORNIA WILL MOVE NORTHEASTWARD ACROSS SOUTHERN CALIFORNIA
TODAY. THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS TODAY COULD HAVE
LOCALLY HEAVY RAINFALL. DRY SOUTHWEST FLOW SHOULD GRADUALLY RETURN
BY EARLY NEXT WEEK WITH DECREASING THUNDERSTORMS OVER THE MOUNTAINS
AND INCREASING COASTAL LOW CLOUDS.
.DISCUSSION...NOTE...AREAS OF CHAFF SHOWING UP ON DOPPLER RADAR OFF
THE COAST OF SAN DIEGO COUNTY WHICH SHOULD NOT BE CONFUSED WITH
THUNDERSTORM ECHOS.
WILL MAINTAIN THE FLASH FLOOD WATCH THROUGH 9 PM PDT TODAY FOR THE
SAN BERNARDINO MOUNTAINS AND APPLE AND YUCCA VALLEY AREAS. SEE
LAXFFASGX FOR DETAILS.
THE CLOUD SHIELD COVERING THE EASTERN DESERTS CONTINUES TO LIFT
NORTHWARD. WATER VAPOR LOOP INDICATES THIS MOISTURE MAY HAVE
ORIGINATED FROM A TROPICAL DISTURBANCE SOUTH OF THE SOUTHERN TIP OF
BAJA EARLIER THIS WEEK. THE MOISTURE CONTINUES TO MOVE NORTHWEST
INTO THE SAN BERNARDINO COUNTY MOUNTAINS AND THE YUCCA VALLEY AREA.
MOST OTHER AREAS ARE UNDER NEARLY FULL SUN WHICH IS ALLOWING CU/TCU
AND CBS TO DEVELOP OVER THE MOUNTAINS. SOME THUNDERSTORMS HAVE
ALREADY OCCURRED OVER RIVERSIDE COUNTY MOUNTAINS AND SOUTHERN SAN
DIEGO COUNTY MOUNTAIN AREAS AND SHOULD CONTINUE THROUGH THE
AFTERNOON.
12Z MODELS ARE IN FAIRLY GOOD AGREEMENT WITH THE SHORTWAVE OFF THE
SOUTHERN CALIFORNIA COAST SLIDING NORTHEAST TONIGHT AND SATURDAY AND
AWAY FROM THE AREA ON SUNDAY. THIS WILL ALLOW THE THUNDERSTORM
ACTIVITY TO DIMINISH ON SATURDAY WITH LITTLE OR NO DEVELOPMENT ON
SUNDAY. REBOUNDING HEIGHTS INDICATE SOME TEMPERATURE RECOVERY ON
SUNDAY WITH A LITTLE FURTHER RECOVERY EARLY NEXT WEEK.
FAIRLY LARGE SOUTH SWELL WILL BRING HIGH RIP CURRENT RISK TO SOUTH
FACING BEACHES...ESPECIALLY ORANGE COUNTY COASTAL AREAS THROUGH
SATURDAY.
.SAN...FLASH FLOOD WATCH...SEE LAXFFASGX.
...HIGH RIP CURRENT RISK ORANGE COUNTY COAST...SEE LAXSRFSGX
HORTONCAZ042-043-048-050-055>058-060>062-021300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 600 AM PDT THU JUL 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT A FLASH FLOOD WATCH IS IN EFFECT THROUGH 9 PM FOR THE SAN BERNARDINO MOUNTAINS AND FOR THE APPLE AND YUCCA VALLEYS. THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE ALSO POSSIBLE FOR THE MOUNTAINS AND DESERTS OF SAN DIEGO AND SOUTHWESTERN RIVERSIDE COUNTIES. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS IN THE MOUNTAINS AND DESERTS SATURDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE. MARTIN
The San Diego radar (KNKX), 28 km away, was scanning. The volume nearest the first event began at 22:58 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368345.